Washington, 2021Dust Storm in Washington, May 27, 2021
May 27, 2021 · NWS OTX · 2 events in 2 counties and zones
A cold front passage brought strengthening and shifting winds on May 27th. Gusts reached speeds of 40 to 55 mph across the Interstate 90 and US Highway 2 corridors.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passage brought strengthening and shifting winds on May 27th. Gusts reached speeds of 40 to 55 mph across the Interstate 90 and US Highway 2 corridors. The current drought, with loose field soils, produced the prime conditions for blowing dust from the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 27, 10:01 AM PST, 3 hours 44 minutes earlier.
Area forecast discussion, May 27, 10:01 AM PST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1101 AM PDT Thu May 27 2021
.SYNOPSIS...
A cold front will produce scattered showers and gusty southwest
winds today. Peak gusts of 35 to 50 mph are expected this
afternoon and early this evening across the Columbia Basin, West
Plains, Palouse, and Wenatchee area. Expect a chilly start to the
Memorial Day weekend with morning lows in the 30s and low 40s on
Saturday, but temperatures will trend warmer by Sunday and Monday.
Next Tuesday and Wednesday will be quite hot with highs well into
the 80s and 90s.
&&
.DISCUSSION...
The models have increased the winds associated with the frontal
passage this afternoon. A wind advisory has been issued for the
Basin with gusts expected to be near 50 MPH during the afternoon.
Impacts expected are patchy blowing dust reducing visibility and
damage from debris and tree limbs possible. Winds expected to
remain breezy through the evening but be weaker than this
afternoon. Isolated thunderstorms are still possible for locations
in the Northern Mountains areas. The storms are expected to be
short lived but could still produce infrequent lightning and gusty
winds.
&&
.AVIATION...
18Z TAFS: A cold front will be moving through the region through
this afternoon. The front will bring a band of midlevel clouds
and chance for brief rain showers but the main impact will be the
winds. West to southwest winds will ramp up 18-21z as the cold
front crosses into Eastern WA and peak 21-01z. Sustained winds at
Moses Lake, Ritzville, Pullman, and Spokane will be around 25 mph
with a few hours of gusts around 35 mph. Winds will remain breezy
through the evening but speeds will come down between 02-08z.
There is a small threat for a few t-storms mainly confined to far
northeast Washington and northern Idaho near the Canadian border,
hugging the terrain. Some isolated lightning strikes will be
possible north of Priest Lake and north of Deer Park. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 70 43 64 41 73 44 / 40 10 10 0 0 0
Coeur d'Alene 70 44 61 41 72 43 / 40 20 20 0 0 0
Pullman 69 41 61 38 70 42 / 30 20 10 0 0 0
Lewiston 77 49 70 44 78 49 / 30 20 0 0 0 0
Colville 71 39 67 37 76 41 / 60 20 20 0 0 0
Sandpoint 71 44 60 38 70 42 / 50 50 40 10 0 0
Kellogg 70 43 57 41 69 46 / 40 60 40 10 0 0
Moses Lake 72 43 72 39 79 46 / 20 10 0 0 0 0
Wenatchee 69 48 69 44 77 52 / 10 10 10 0 0 0
Omak 68 44 70 42 78 47 / 40 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 2 PM this afternoon to 6 PM PDT this evening
for Moses Lake Area-Spokane Area-Upper Columbia Basin-
Waterville Plateau.
&&Hazardous weather outlook, May 27, 4:43 AM PST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
543 AM PDT Thu May 27 2021
IDZ001>004-026-027-WAZ031>038-041>044-281400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
543 AM PDT Thu May 27 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
West or southwest winds will increase this afternoon and continue
into the evening. Sustained winds of 20 to 25 mph with gusts of 35
to 45 mph will be common across central Washington into the
Palouse and Spokane-Coeur d'Alene area. Localized visibility
reductions will be possible near dry farm fields in the Columbia
Basin this afternoon and evening. Isolated tree damage and power
outage may also occur this afternoon and early this evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Next week will be much warmer. Temperatures on Tuesday, Wednesday,
and possibly Thursday will be well into the 80s and 90s. Rivers
fed by mountain snow in the Cascades will experience significant
rises by the middle to end of next week.
Dust Storm, Moses Lake Area
- When
- May 27, 1:45 PM PST to 4:00 PM PST
- Where
- Moses Lake Area forecast zone
- Property damage
- $150,000
- Reported by
- Department of Highways
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Strong winds, with gusts up to 50 mph, and dry conditions led to numerous dust storms throughout the afternoon in the Columbia Basin. The Department of Highways reported significant blowing dust with near zero visibility across roadways. Decreasing visibility contributed to multiple collisions on Interstate 90 around Moses Lake. This led to road closures for several hours. Avista Utilities reported power outages in the Othello area around the time of peak winds.
Dust Storm, Upper Columbia Basin
- When
- May 27, 2:00 PM PST to 3:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Strong winds, with gusts from 40 to 55 mph, led to blowing dust and near zero visibility in Odessa. There were no reports of accidents in the area. Avista Utilities reported power outages in the Odessa area around the time of peak winds.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$150,000 · EF1 · 38 events
- Tornadoes and Damaging Winds in Illinois, May 27, 2021$96,000 · EF0 · 9 events
- Flash Flood and Hail in Arkansas, May 27 to 28, 2021$75,000 · 1.75 in hail · 5 events
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$12,000 · EF0 · 27 events
- Dense Fog in Kentucky, May 27, 202117 events
- Hail in Texas, May 27, 20212.5 in hail · 9 events
- Flash Flooding and Hail in Kansas, May 27, 20211.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 27, 2021$2,000 · 2.5 in hail · 9 events
- Dense Fog in Indiana, May 27, 20216 events
- Flash Flooding and Hail in Missouri, May 27, 20211.5 in hail · 6 events
- Frost and Freeze in Minnesota, May 27, 20214 events
- Damaging Winds in Missouri, May 27, 202161 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959932, 959928.